Cannabis-infused edible products may contain up to 1000mg of THC in a single cookie intended to be ingested in multiple doses. Consumption of the entire product could result in overdose for an experienced user and create a life-threatening risk to a child. A recent meta-analysis showed that the most common symptoms after unintentional ingestion of cannabis in children were somnolence, hypotonia, mydriasis, and agitation. The most serious were respiratory depression and seizures. The age range was eight months to eight years with the majority being under three years old. To date, there has been no death directly associated to cannabis intoxication. The management of acute cannabis intoxication is primarily supportive. Respiratory depression is common in the pediatric patient; therefore respiratory support and monitoring should be the primary goal. Those who present with agitation or hypertension may benefit from benzodiazepines.
Cannabinoid Hyperemesis Syndrome (CHS) is a diagnosis that has recently been recognized since the decriminalization of cannabis. CHS was first described by Allen et al, in 2004 in a nine patient series. Several case series and reports have followed describing a similar pattern of episodic nausea and severe vomiting. Although CHS has mainly been described in the adult population, there have been various case reports in adolescents. The data obtained from these case reports shows CHS manifests similarly in both populations.
CHS shares many clinical features with Cyclic vomiting syndrome (CVS), except for its association with chronic heavy use of cannabis. The diagnosis of CHS is now made using Rome IV criteria:
- Stereotypical episodic vomiting resembling CVS
- Presentation after prolonged, excessive cannabis use
- Relief of vomiting by sustained cessation of cannabis use
Symptoms should present for 3 months since onset of symptoms 6 months prior. Previous studies have also demonstrated that compulsive hot water bathing frequently accompanies CHS.
Human studies have shown that the endocannabiod system (ECS) is involved in the mediation of nausea and vomiting through its actions on CB1. A study by Chouker et al, showed that subjects who are prone to motion sickness had lower endocannabinoids and reduced CB1 expression. This suggest that CHS is caused by chronic, heavy use of cannabis in those who are genetically predisposed to CB1 downregulation. It has also been postulated that the higher ratios of THC to CBD on newer strains of cannabis could also be the cause of CHS; this mechanism is not clearly understood.
CHS does not respond to common antiemetic, like ondansetron, haven’t responded to haloperidol and topical capsaicin. Haloperidol is a high-affinity agonist at D2 DA receptors. There are also high concentrations of D2 receptors in the chemoreceptor trigger zone, which likely accounts for its antiemetic effects. Capsaicin is the main ingredient responsible for the hot, pungent taste of chili peppers and ranks high on the Scoville scale. Multiple case reports both in the adult and pediatric literature have reported the success of topical capsaicin in cessation of emesis in CHS when applied to the abdomen, back, and arms. Vomiting and nausea typically resolved after one hour of application. The mechanism of action is not clearly understood, but studies have shown that the receptor through which capsaicin acts, TRPV1, is highly synergistic with CB1 both functionally and anatomically. Even though these treatment modalities have shown promise as an intervention for CHS, management proven to completely resolve emesis associated to CHS is sustained cessation of cannabis use.
TO CLAIM YOUR CME for this article click below please read both article first.